Illinois, 2016

Flash Flood and Damaging Wind in Illinois, August 18, 2016

August 18, 2016 · NWS LOT · 2 events in 2 counties and zones

Parts of east central Illinois and northwest Indiana see 2 to 4 of rain and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Parts of east central Illinois and northwest Indiana see 2 to 4 of rain and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 18, 1:53 PM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Aug 18, 1:53 PM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
253 PM CDT THU AUG 18 2016

.SHORT TERM...
241 PM CDT

Through Friday...

The atmosphere is still unstable this afternoon, with a
weak shortwave moving east through Iowa and into Illinois this
afternoon. The focus will remain across the southern half of the
county warning area in the vicinity a bit more pooled moisture and
closer to the forcing from this subtle shortwave. A few showers
are possible farther north with brief downpours but coverage
should be relatively low. The storms are slow moving and thus will
send outflow boundaries leading to potential redevelopment of
storms. These storms where they develop are putting down 1-2
inches of rainfall in an hour, thus where it rains it will come
down with localized flooding possible. Some of these storms will
continue to fester south this evening.

Concern shifts to additional thunder chances tonight. Some
guidance including the NAM/HRRR-X attempt to bring some of the
activity in Minnesota through NE/NC Illinois in the 3z-7z time
frame in a weakening state. Model guidance is quite mixed as to
how much energy there will be to move this through, so we steered
the forecast in a drier direction during the evening hours, but it
is possible some of this gets into the area. Additional storms
will redevelop across MN overnight closer to the low level jet.
Additional shortwave energy will drive east through Wisconsin
overnight, and as the low level jet veers some of this activity a
better chance of getting in. Confidence is not very high on
convective evolution during this period. Some fog is also possible
as dewpoints remain elevated overnight but winds do not look like
they will fully decouple.

Depending on cloud cover and storm coverage overnight into early
Friday, we will maintain a warm and moist southwest flow which will
keep conditions on the muggy side. Isolated storms are again
possible though surface convergence and upper forcing may be at a
minimum Friday afternoon.

KMD

&&

.LONG TERM...
253 PM CDT

Friday night through Thursday...

Guidance is still showing differences on how quickly the low will
deepen over the lake Saturday.  The NAM is the most aggressive with
timing and how much the low intensifies.  The ECMWF is the middle of
the road model so weighed more heavily in its direction.  Thinking
storms will increase in coverage Friday night as the system pushes
east. The better coverage of storms will be west of a McHenry to
Gibson City, IL line.  Saturday could be windy. Once again am
lacking confidence as wind gusts will depend on how fast the low
intensifies.

Expecting storms to fire along the cold front Saturday afternoon
and push east through the evening.  CAPE and shear values continue
to look meager at best so main concerns remain strong winds and
heavy rain.  Storms should be moving at a good pace which should
limit flooding. However, given the very efficient rainfall we have
seen from storms the past couple of days, expect these storms to be
similar.

Cooler and drier air moves in Sunday with highs in the low 70s.
Could see isolated rain showers develop as the upper level trough
swings through Saturday afternoon.  Have medium-low confidence in
shower coverage and timing, but did not feel comfortable going dry
either.

High pressure spreads over the region early next week. Dry
conditions and slowly warming temps accompany it.  The next chance
of rain is Wednesday as an upper level shortwave lifts through.
Another low pressure system passes over Hudson Bay late next week
and it's cold front shifts through the CWA late next week. Storms
are possible along this front.

JEE

&&

.AVIATION...
For the 18Z TAFs...

Concerns revolve around winds, and thunderstorm chances.

The atmosphere is still rather unstable this afternoon, with a
weak shortwave moving east through iowa and into illinois this
afternoon. The focus will remain south of the main terminals in
the vicinity a bit more pooled moisture. A few showers are
possible over the terminals this afternoon, but confidence on
coverage is not very high, and even less so on thunder so removed
the thunder mention. The storms are slow moving and thus will send
outflow boundaries leading to variable winds and potential
redevelopment of storms, though the predominant wind will be a ssw
wind around 10 kt.

Concern shifts to additional thunder chances tonight. Some
guidance including the NAM/HRRR-X attempt to bring some of the
activity in Minnesota through NE/NC Illinois in the 3z-7z time
frame in a weakening state. Model guidance is quite mixed as to
how much energy there will be to move this through, so kept tafs
dry for that period, but will need to watch this period..
Additional storms will redevelop across MN overnight and this
stands a better chance of getting in, though confidence is not any
higher or lower than previous TAF set, so left the Prob30 going
until trends emerge.

KMD

&&

.MARINE...
253 PM CDT

Main concern is the possibility of strong winds and high waves
Saturday night into Sunday. Some models suggest gale force gusts are
possible over the open waters, but do not have enough confidence to
go with gales just yet.  Did raise winds to 30 kt. Have low
confidence in how strong winds will be over the nearshore waters.
There is a chance that strong winds or high waves may occur and a
small craft advisory may be needed for points east of Gary, IN.

High pressure stretches from the eastern Great Lakes southeast
through the southern Mississippi Valley. It will slowly shift east
while a low over northern Manitoba will move over Hudson Bay this
evening.  The low's cold front extends south through the eastern
Dakotas into the central plains. South to southwest winds are
expected through Friday. A low will form over the cold front Friday
evening and deepen quickly as it moves over the lake Saturday
afternoon and night.  Northwest winds to 30 kt are expected behind
the low and cold front Saturday night.  Once again, gales are
possible but not currently forecast due to low confidence in how
quickly the low will deepen.  The low continues northeast and high
pressure builds over the lake early next week.  Another low is
progged to shift east near Hudson Bay Wed/Thurs next week with
another cold front passing over the lake Thursday.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 18, 2:51 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
351 PM CDT THU AUG 18 2016

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
351 PM CDT THU AUG 18 2016 /451 PM EDT THU AUG 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:
  SIGNIFICANT THUNDERSTORM RISK...WITH AN ASSOCIATED:
      LIMITED THUNDERSTORM WIND DAMAGE RISK...UP TO 60 MPH.
   SOME OF WHICH MAY ALSO PRODUCE...
   OCCASIONAL CLOUD TO GROUND LIGHTNING.

  LIMITED FLOODING RISK ALONG AND SOUTH OF INTERSTATE 80.

DISCUSSION:

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY ALONG AND
SOUTH OF INTERSTATE 80. THE MAIN THREATS FROM STORMS WILL BE HEAVY
RAIN AND FREQUENT LIGHTNING. HOWEVER...STRONGER STORMS MAY PRODUCE
LOCALLY DAMAGING WINDS. LOCALIZED FLOODING MAY OCCUR IF STORMS
LINGER OVER A PARTICULAR AREA OR REDEVELOP OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY...
  ELEVATED THUNDERSTORM RISK.
SATURDAY...
  LIMITED FLOODING RISK.
  LIMITED SEVERE THUNDERSTORM RISK....EAST OF INTERSTATE 55.
  HIGH SWIM RISK.
WEDNESDAY...
  LIMITED THUNDERSTORM RISK.

DISCUSSION:

WHILE THERE IS A SLIGHT CHANCE OF STORMS FRIDAY...THE BEST CHANCE
FOR WIDESPREAD STORMS IS SATURDAY. HEAVY RAIN AND LOCALIZED
FLOODING IS POSSIBLE...AND SOME STORMS MAY BECOME STRONG TO
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGH THIS EVENING.

GENERAL STORM MOTION OF THE DAY:

MOVING TOWARD THE EAST SOUTHEAST AT 20 TO 30 MPH.

&&

LMZ740>745-192100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
351 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

ISOLATED STORMS ARE POSSIBLE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ON FRIDAY...THEN
NUMEROUS TO WIDESPREAD THUNDERSTORMS SATURDAY. SOME OF THE STORMS
MAY PRODUCE WIND GUSTS IN EXCESS OF 35 KT SATURDAY. THE NEXT
CHANCE FOR THUNDERSTORMS WILL THEN BE ON WEDNESDAY.

STRONG WINDS AND HIGH WAVES MAY LEAD TO HAZARDOUS CONDITIONS FOR
SMALL CRAFT ON SUNDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
351 PM CDT THU AUG 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE LAKE AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PERIODS OF THUNDERSTORMS ARE EXPECTED FRIDAY AND SATURDAY. THE
NEXT CHANCE FOR THUNDERSTORMS WILL THEN BE ON WEDNESDAY.

&&

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Aug 18, 2:41 PM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
341 PM CDT THU AUG 18 2016

ILZ032-039-182100-
LIVINGSTON IL-FORD IL-
341 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR NORTHERN FORD AND EAST CENTRAL
LIVINGSTON COUNTIES UNTIL 400 PM CDT...

AT 341 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CULLOM...OR 12 MILES SOUTHEAST OF DWIGHT...MOVING EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  CULLOM AROUND 350 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CABERY...EMINGTON...
KEMPTON AND SAUNEMIN.

LAT...LON 4090 8843 4099 8840 4102 8834 4101 8825
      4099 8825 4100 8819 4099 8814 4088 8814
      4086 8823
TIME...MOT...LOC 2041Z 286DEG 15KT 4094 8830

IZZI
Special weather statement, Aug 18, 3:18 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
418 PM CDT THU AUG 18 2016

ILZ033-182145-
IROQUOIS IL-
418 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN IROQUOIS COUNTY UNTIL
445 PM CDT...

AT 418 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR ASHKUM TO ONARGA...AND
MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN
IROQUOIS COUNTY...INCLUDING THE FOLLOWING LOCATIONS: DANFORTH AND
CRESCENT CITY.

INCLUDING THE FOLLOWING INTERSTATE...
 I-57 BETWEEN MILE MARKERS 280 AND 296.

LAT...LON 4086 8774 4064 8793 4075 8809 4093 8796
TIME...MOT...LOC 2118Z 312DEG 24KT 4088 8791 4074 8802

IZZI
Special weather statement, Aug 18, 3:42 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
442 PM CDT THU AUG 18 2016

ILZ033-182215-
IROQUOIS IL-
442 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN IROQUOIS COUNTY UNTIL
515 PM CDT...

AT 441 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WATSEKA AND CRESCENT CITY...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WATSEKA...             STOCKLAND...           CLAYTONVILLE...
MILFORD...             SHELDON...             WOODLAND...
WELLINGTON...          IROQUOIS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4065 8793 4086 8778 4082 8753 4049 8753
      4049 8776
TIME...MOT...LOC 2141Z 301DEG 24KT 4071 8782

MTF
Special weather statement, Aug 18, 3:52 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
452 PM CDT THU AUG 18 2016

ILZ019-032-182230-
LIVINGSTON IL-LA SALLE IL-
452 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN LA SALLE AND
NORTHWESTERN LIVINGSTON COUNTIES UNTIL 530 PM CDT...

AT 451 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOSTANT...OR 12 MILES WEST OF STREATOR...MOVING SOUTHEAST AT 30 MPH.

WINDS OF 40 MPH...HALF INCH HAIL...AND BRIEF FUNNEL CLOUDS WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOSTANT...             KANGLEY...             LONG POINT...
WENONA...              RUTLAND...

INCLUDING THE FOLLOWING INTERSTATE...
 I-39 BETWEEN MILE MARKERS 41 AND 47.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4120 8909 4115 8887 4098 8885 4099 8905
      4110 8905 4110 8916
TIME...MOT...LOC 2151Z 301DEG 24KT 4112 8906

MTF
Local storm report, Aug 18, 4:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
502 PM CDT THU AUG 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HEAVY RAIN       6 E ASHKUM              40.88N 87.85W
08/18/2016  M3.94 INCH       IROQUOIS           IL   COCORAHS

            THERE WAS ALSO OVER 4 INCHES ON THE 16TH.

&&

C
Special weather statement, Aug 18, 4:12 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
512 PM CDT THU AUG 18 2016

ILZ033-INZ019-182300-
IROQUOIS IL-BENTON IN-
512 PM CDT THU AUG 18 2016

...SPECIAL WEATHER STATEMENT FOR FAR SOUTHEASTERN IROQUOIS AND
WESTERN BENTON COUNTIES UNTIL 600 PM CDT/700 PM EDT/...

AT 511 PM CDT/611 PM EDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM OVER STOCKLAND...MOVING SOUTHEAST AT 25 MPH. OTHER
STRONG THUNDERSTORMS WERE ENTERING NORTHWESTERN BENTON COUNTY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FOWLER...              STOCKLAND...           TALBOT...
DUNNINGTON...          BARCE...               ATKINSON...
RAUB...                FREELAND PARK...       OXFORD...
BOSWELL...             EARL PARK...           AMBIA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4049 8753 4049 8768 4074 8753 4074 8734
      4048 8720 4048 8753
TIME...MOT...LOC 2211Z 298DEG 23KT 4060 8758

MTF

The radar

The Chicago radar (KLOT), 74 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Iroquois

When
August 18, 4:30 PM CST to 8:15 PM CST
Where
Iroquois County, 5 mi W of Papineau to 4.76 mi NNE of L Erable
Cause
Heavy Rain
Reported by
Public
Coordinates
40.970, -87.816

Area creeks over their banks including Langan Creek near the mouth to the Iroquois River.

Thunderstorm Wind, Livingston

When
August 18, 5:48 PM CST to 5:53 PM CST
Where
Livingston County, 5 mi S of Chatsworth
Measured
50 kt (58 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.678, -88.280

Large branches downed with 1.37 inches of rain in 15 minutes.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 659474, 659475.